Kansas, 2012Flash Flood in Kansas, August 25, 2012
August 25, 2012 · NWS TOP · 1 event in 1 county or zone
On August 25, 2012 several rounds of moderate to heavy rain brought 3 to 5 inches of rain to portions of northeast Kansas. Due to the dry conditions throughout the summer widespread flooding and flash flooding did not occur; however, one location near Junction City along Old Highway 40 did have some running water flowing across two intersections due to a pond overflowing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 25, 2012 several rounds of moderate to heavy rain brought 3 to 5 inches of rain to portions of northeast Kansas. Due to the dry conditions throughout the summer widespread flooding and flash flooding did not occur; however, one location near Junction City along Old Highway 40 did have some running water flowing across two intersections due to a pond overflowing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 25, 2:27 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT SAT AUG 25 2012
.DISCUSSION...
MORNING UPPER AIR DATA SHOWED THE STACKED UPPER SYSTEM OVER WESTERN
KANSAS WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES FROM EAST
TEXAS INTO EASTERN NEBRASKA. ROUNDS OF SHOWERS AND THUNDERSTORMS
CONTINUE TO ROTATE NORTHEAST OVER EASTERN KANSAS...WITH SLOWER
MOVEMENTS NEAR DEFORMATION AREA IN NORTHERN KANSAS AND SOUTHERN
NEBRASKA. MINOR HEATING IN THE VERY MOIST ATMOSPHERE HAS RESULTED IN
AROUND 1000 J/KG OF INSTABILITY TO DEVELOP IN SOUTHERN AND CENTRAL
PORTIONS OF KANSAS.
THE WET PERIOD WILL PERSIST FOR ALL LOCATIONS INTO AT LEAST THE
EVENING HOURS. THE SYSTEM WILL CONTINUE ITS SLOW MOVEMENT...REACHING
FAR EASTERN KANSAS BY LATE SUNDAY AFTERNOON WITH A DRYING TREND
WORKING THROUGH FROM NORTHWEST TO SOUTHEAST. THROUGH THE EARLY
EVENING...WILL NEED TO KEEP AN EYE ON CONVECTION AS SURFACE WINDS
REMAIN BACKED AND STRONG ENOUGH FOR GOOD LOW LEVEL SHEAR TO
MATERIALIZE. DEEP LAYER SHEAR IS NOT IMPRESSIVE...BUT CANT
COMPLETELY RULE OUT A BRIEF SPIN-UP WITH LOW STORM BASES. SMALL HAIL
AND GUSTY WINDS ALSO POSSIBLE IN SUSTAINED UPDRAFTS.
TRAINING/SLOW-MOVING STORMS ALSO A CONCERN...PARTICULARLY WHERE
HEAVY RAINS HAVE ALREADY FALLEN IN THIS EVENT. INQUIRIES TO COUNTY
AGENCIES AND RIVER REPORTERS HAVE YIELDED NO PROBLEMS WITH THE WATER
THUS FAR...AND A WIDESPREAD THREAT CONTINUES TO BE QUITE UNLIKELY
DESPITE MORE ROUNDS OF PRECIP MOVING THROUGH. SUNDAY MIDDAY INTO THE
EARLY AFTERNOON COULD PRESENT ANOTHER STRONG CONVECTIVE CONCERN WITH
A SIMILAR SETUP TO TODAY DEPENDING ON PERIODS OF CLEARING AND
INSOLATION.
65
FOR SUNDAY NIGHT...THE MODELS HAVE TRENDED A LITTLE SLOWER IN
SHIFTING THE UPPER TROUGH AXIS AND DEEPER MOISTURE TO THE SOUTHEAST.
BECAUSE OF THE HAVE INSERTED SOME SMALL POPS ACROSS THE FAR
SOUTHEASTERN COUNTIES THROUGH SUNDAY EVENING. BY MONDAY THE DEEPER
MOISTURE SHOULD BE SOUTHEAST OF ANDERSON CO. SO WILL CONTINUE WITH A
DRY FORECAST IN SPITE OF SOME INSTABILITY DEVELOPING WITH A WEAK
WAVE MOVING SOUTH ON THE EAST SIDE OF THE UPPER RIDGE. THERE DOES
NOT APPEAR TO BE A SFC FEATURE TO FOCUS THE INSTABILITY AND LARGE
SCALE VERTICAL MOTION LOOKS WEAK.
OTHERWISE FOR MONDAY THROUGH SATURDAY THE FORECAST CONTINUES TO SHOW
DRY WEATHER PERSISTING AS AN UPPER RIDGE REDEVELOPS OVERHEAD.
FORTUNATELY THE GFS AND ECMWF SHOW WEAK SFC RIDGING FROM THE
NORTHEAST WITH AN EASTERLY COMPONENT TO THE WINDS LASTING THROUGH
THE WORK WEEK. ADDITIONALLY 850 TEMPS AND 1000-500MB THICKNESSES DO
NOT SHOW MUCH WARM AIR ADVECTION. BECAUSE OF THIS HAVE TEMPS
GRADUALLY WARMING WITH HIGHS IN THE UPPER 80S AND AROUND 90 GIVEN
850 TEMP PROGS OF UPPER TEENS TO AROUND 20C. LOWS ARE EXPECTED TO BE
IN THE MID 60S.
WOLTERS
&&
.AVIATION...
FOR 18Z TAFS...MAIN AVIATION CONCERN IS PREVAILING BANDS OF SHOWERS
WITH POSSIBLE THUNDER IN THE VCNTY THROUGH FORECAST PERIOD AS SFC
LOW GRADUALLY TRACKS EASTWARD. UNDERNEATH THE LIGHTER SHOWERS VFR
CONDITIONS PREVAIL UNLESS A HEAVIER SHOWER CROSSES OVER TERMINAL
WHERE CONDITIONS DETERIORATE TO MVFR TEMPORARILY. LATEST ATMOSPHERIC
PROFILES SUGGEST CONDITIONS DOWNGRADING TO MVFR AND POSSIBLY IFR
OVERNIGHT AS COVERAGE OF RAIN SHOWERS AND POSSIBLE THUNDER
INCREASES. LOW CONFIDENCE FOR TIME LENGTH OF IFR CONDITIONS SO HELD
MVFR CIGS/VIS AFTER 08Z AT KMHK AND 09Z AT KTOP/KFOE UNTIL LATER TAF
ISSUANCES. SOUTHWEST WINDS ABOVE 10KTS BACK TO THE EAST AND WEAKEN
TO AROUND 5KTS AFTER 03Z AT KTOP/KFOE.
BOWEN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 25, 4:32 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
532 AM CDT SAT AUG 25 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-261045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
532 AM CDT SAT AUG 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO
MOVE ACROSS THE AREA TODAY. SEVERE WEATHER IS UNLIKELY...HOWEVER
THERE IS A CHANCE FOR LOCALLY HEAVY RAINFALL THAT COULD BRING
STANDING WATER TO URBAN AREAS OR RISES ON SMALL CREEKS AND
STREAMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THROUGH SUNDAY.
SEVERE WEATHER IS UNLIKELY BUT THE POTENTIAL REMAINS FOR LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 25, 9:56 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SAT AUG 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HEAVY RAIN 4 SSW JUNCTION CITY 38.98N 96.86W
08/25/2012 M4.64 INCH GEARY KS PUBLIC
2 DAY STORM TOTAL
&&
JBLocal storm report, Aug 25, 1:21 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SAT AUG 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 1 SE NILES 38.96N 97.46W
08/25/2012 M1.94 INCH OTTAWA KS TRAINED SPOTTER
AMOUNT SINCE MIDNIGHT
0215 PM HEAVY RAIN LONGFORD 39.17N 97.33W
08/25/2012 M4.61 INCH CLAY KS CO-OP OBSERVER
4.61 STORM TOTAL. 0.75 SINCE 8 AM.
&&
WOLTERSSpecial weather statement, Aug 25, 3:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SAT AUG 25 2012
KSZ054-252200-
LYON-
421 PM CDT SAT AUG 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...
THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF CENTRAL LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH AND VERY HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE AMERICUS...EMPORIA
AIRPORT...EMPORIA...BUSHONG AND ALLEN. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 117 AND 144 COULD ALSO BE AFFECTED.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138 COULD
ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3855 9635 3869 9622 3861 9605 3841 9603
3824 9635
TIME...MOT...LOC 2121Z 224DEG 29KT 3846 9636 3826 9632
$$ LEIGHTONFlash Flood, Geary
- When
- August 25, 3:40 PM CST to 4:40 PM CST
- Where
- Geary County, 5.84 mi WNW of Brant to 5.93 mi NW of Brant
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.989, -96.947
Two intersections along Old Highway 40 had running water flowing, as a result of heavy rain causing a nearby pond to overflow. The intersections of Old Highway 40 and Milford Lake Road and Crider Road were impassible due to the water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Virginia, August 25, 2012$2.0 million · 8 events
- Tropical Storm and Coastal Flood in Florida, August 25 to 27, 2012$2.2 million · 4 events
- Flash Flooding in Delaware, August 25 to 26, 2012$600,000 · 2 events
- Flash Flooding in North Carolina, August 25, 2012$500,000 · 2 events
- Lightning Strikes in Delaware, August 25 to 26, 2012$405,000 · 6 events
- Flash Flooding in New Jersey, August 25 to 26, 2012$150,000 · 3 events
- Damaging Winds in Oklahoma, August 25, 2012$23,000 · 61 kt wind · 9 events
- Heavy Rain in Virginia, August 25, 201226 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201212 events
- Damaging Wind in Virginia, August 25, 20121 injured · $10,000 · 50 kt wind · 1 event
- Flash Flooding in North Carolina, August 25, 20123 events
- Hail and Damaging Winds in Texas, August 25, 2012$1,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396457.